Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Changing Meds...
    avatar
    LadeeEmpress posted:
    I have been on copaxone since my diagnosis last August. I had a relapse in January of this year and my neuro thinks I am experiencing one now. I go back on August 10th and she wants to talk about switching meds. I am really against switching to an interferon because I have medical background in Cancer and I have seen what interferons do to people (sickness, etc.). I have a really active lifestyle, working 2 jobs, school, and 3 children so I can't afford to be sick. I am really interested in one of the IV drugs but wanted to hear from people on their experiences with the different MS drugs.
    Reply
     
    avatar
    mmthlvr responded:
    What a bummer, but I understand. I have been on Copaxone since June of last year & I have had 3 relapses since January. I did not want to switch to an interferon drug either.

    My Dr has left me on Copaxone & added Cellcept. I have another friend who is on the same dddrugs & says it's working great. I will try anything before changint to an interferon. The only side effect I've had is a headache & my Dr gave me something to take care of that.
    Best of luck & let me know what you decide to do.
    Hugs,
    Tammy
     
    avatar
    hackwriter responded:
    LadeeEmpress,

    So glad to see you back here again.

    I have taken Tysabri but stopped after a year, partly because It is so hard to find a vein on me--and partly because it did not reduce the number of relapses or lessen the length and severity of a flare I just recently knocked out with a simple burst of steroids--and partly because I grew more concerned about the risk of PML. Others have found this drug easy and helpful, it is a once-a-month treatment.

    Another IV drug is Novantrone, which is taken every three months for a limited period.

    Have you considered the oral drug, Gilenya? It is an immunosuppressant like the two IV drugs.

    I hope you will hear from more people who are taking the other drugs as well.

    Kim
     
    avatar
    LadeeEmpress replied to mmthlvr's response:
    I am going to ask about Cellcept. I would really like to remain on Copaxone as well. Thanks for giving me some other options. I am dead set against going on an interferon so I am hoping I can find an alternative to those.
     
    avatar
    LadeeEmpress replied to hackwriter's response:
    Thanks Kim. I have been looking in to the 2 IV drug options as well. I work in Clinical Research so I tend to have access to medical journals, etc. But there is nothing better than speaking to others and gaining insight in to others experience. Yeah I find the risk of PML pretty concerning myself but I don't know...

    My doctor isn't ready to prescribe Gilenya yet. She wants to see how it does over the next couple of years before moving people over to the pill. I can see where she is coming from with that. So I will just wait and see...
     
    avatar
    shugar4u responded:
    Hi LadeeE,mmthlvr hackwriter,
    i was dx'd w/ ms in 2008 and went on Avonex in 2009. i recently changed nuero's bcause i felt i wasnt getting everything i should. she ran a lot of tests and another mri then told me 2 discontinue the Avonex and wanted me to begin and infusion of Rituximab. i did some research and could not find where this med was used for treatment of ms. then i found out that i has Progressive Relapsing MS and Avonex is not used for this type. i was upset 2 learn that i had this type from the beginning. so 4 2 years i've been taking the wrong medication. i am weary of the infusion especially since the dr is not communicating w/me. there is also the risk of PML.
    i am wondering if i should change to one of the other MS meds b4 going 4 an infusion. i recently joined a support group in los angeles and 75% of the members r on Copaxone and they all love it.
    i'd b interested in knowing which drug Ladee chooses and how it works for u.
    although i am retired i can't afford tto get sick b'cause i care for my Mom

    nice 2 meet u guys
    Shug
    Love and Blessings.. Shug
     
    avatar
    Rory26312 replied to shugar4u's response:
    Hi Shug

    Sorry to hear about your misdiagnosis (or has your disease progressed despite the Avonex ).

    The bad news is that non of the front line therapies are approved for PRMS so I would think that your neuro is willing to try a off label use of an drug approved for something else.

    This has been known to work in some cases but you need access to the data that has led your neuro to believe it will be effective for you and the only to get that is to him/her so you can study it for yourself.

    PML is a side effect of Tysabri which is an infusion approved for MS I do not know if it is a risk with Rituximab but again you need access to the research in order to make the right decision for you.

    Hope this helps

    Rory
     
    avatar
    inWVwithMS responded:
    I got diagnosed almost 2 yrs ago. Went on Copaxone at first for about 4 or 5 months was not working. I switched doctors and the first thing she mentioned to me was Tysabri. I had already read about it & PML and told her no way. She put me on Avonex. She also gave me a blood test that showed I have the JC Virus which increases the risk of PML if you take Tysabri. She no longer mentions Tysabri to me. It was kind of I told you so moment. The Avonex isn't really working either. I am having relapses about every 4 or 5 months. Not real bad relapsed but frustrating and a little scary I guess. I get the I.V. steroid and it clears everything up pretty quickly. It has been about 3 months or so since my last relapse so I am kinda waiting for the next one to hit. My doctor now is talking about switching me to Gilenya but I'm not sure. I told her I wanted to wait at least till the beginning of 2012 before we decide. I don't like the idea of taking such a new drug. Plus there is a recorded case of the side effect of death with Gilenya. I don't know if Avonex has killed anyone yet but I haven't read about any. I have no side effects with Avonex. No flu like symptoms, no headaches, nothing that I have noticed. My only concern is if after several years will my thigh muscles look like swiss cheese from the shots. I guess I have been lucky enough to have mild MS symptoms so far (numbness in my feet & legs, balance issues & some weakness on my left side) so I think I am going to stick with the Avonex for a while longer. Not trying to scare anyone you just got to do your own research and be comfortable with what you are willing or not willing to take.


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    Tips for Getting Through Cold & Flu SeasonExpert
    The weather is finally cooling down which brings most of us great relief, however flu season is right around the corner! I just wanted to ... More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.